Alert archive / California / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS San Diego, CA

March 16, 2020San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Mar 16, 2020, 2:20 AM PDT for San Bernardino County, California. It took effect at Mar 16, 2020, 12:00 PM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2020, 2:20 AM PDT (09:20 UTC)
In effect from
Mar 16, 2020, 12:00 PM PDT
Expired
Mar 17, 2020, 2:00 AM PDT
In force
14 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS46 KSGX 160920
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
220 AM PDT Mon Mar 16 2020

CAZ055-162130-
/O.UPG.KSGX.WS.A.0002.200317T0100Z-200317T1800Z/
/O.NEW.KSGX.WS.W.0002.200316T1900Z-200317T0900Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
220 AM PDT Mon Mar 16 2020

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 2 AM PDT
TUESDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Tree branches could fall
  as well. Total snow accumulations of 2 to 6 inches, with
  localized amounts of 12 to 16 inches above 7500 feet, are
  expected. Areas of south winds 20 to 30 mph with gusts to 40 
  mph...becoming southwest in the evening.

* WHERE...Mountain areas above 5000 feet.

* WHEN...Noon today to 2 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-162130-
/O.UPG.KSGX.WS.A.0002.200317T0100Z-200317T1800Z/
/O.NEW.KSGX.WW.Y.0006.200317T0100Z-200317T1300Z/
Riverside County Mountains-San Diego County Mountains-
Including the city of Idyllwild-Pine Cove
220 AM PDT Mon Mar 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PDT TUESDAY ABOVE 5000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations to 3 inches, with localized amounts to 6
  inches, are expected. Areas of southwest winds southwest 15 to
  25 mph with gusts to 35 mph.

* WHERE...Mountain areas above 5000 feet.

* WHEN...6 PM today to 6 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

17
3 follow-up statements
297 
WWUS46 KSGX 162027
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
127 PM PDT Mon Mar 16 2020

CAZ055-170500-
/O.CON.KSGX.WS.W.0002.000000T0000Z-200317T0900Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
127 PM PDT Mon Mar 16 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY
ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Tree branches could fall
  as well. Total snow accumulations of trace to 2 inches between
  4000-5500 ft, 2 to 4 inches between 5500-7000 ft...and 4 to 8
  inches above 7000 ft are expected. Areas of south winds 20 to 
  30 mph with gusts to 40 mph...becoming southwest in the evening.

* WHERE...Mountain areas above 5000 feet.

* WHEN...Through 2 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-170500-
/O.CON.KSGX.WW.Y.0006.200317T0100Z-200317T1300Z/
Riverside County Mountains-San Diego County Mountains-
Including the city of Idyllwild-Pine Cove
127 PM PDT Mon Mar 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 6 AM PDT TUESDAY ABOVE 5000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations to 3 inches, with localized higher amounts,
  are expected. Areas of southwest winds 15 to 25 mph with gusts 
  to 35 mph.

* WHERE...Mountain areas above 5000 feet.

* WHEN...6 PM today to 6 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

JJT
017 
WWUS46 KSGX 170242
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
742 PM PDT Mon Mar 16 2020

CAZ055-170900-
/O.CON.KSGX.WS.W.0002.000000T0000Z-200317T0900Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
742 PM PDT Mon Mar 16 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY
ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  with chain controls likely. Total snow accumulations of trace to
  2 inches between 4000-5500 ft, 2 to 4 inches between 5500- 7000
  ft...and 4 to 8 inches above 7000 ft. South winds 20 to 30 mph
  with gusts to 40 mph...becoming southwest.

* WHERE...Mountain areas above 5000 feet.

* WHEN...Through 2 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility in fog and blowing snow. As of 7 PM, Wrightwood had 
  a half inch of snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-171300-
/O.CON.KSGX.WW.Y.0006.000000T0000Z-200317T1300Z/
Riverside County Mountains-San Diego County Mountains-
Including the city of Idyllwild-Pine Cove
742 PM PDT Mon Mar 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
TUESDAY ABOVE 5000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations to 3 inches, with localized higher amounts. 
  Southwest winds 15 to 25 mph with gusts to 35 mph.

* WHERE...Mountain areas above 5000 feet.

* WHEN...Through 6 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
509 
WWUS46 KSGX 170915
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
215 AM PDT Tue Mar 17 2020

CAZ055-171015-
/O.EXP.KSGX.WS.W.0002.000000T0000Z-200317T0900Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
215 AM PDT Tue Mar 17 2020

...WINTER STORM WARNING HAS EXPIRED...

Remaining snow showers should gradually diminish through sunrise
with local additional snowfall of 1 to 2 inches above 4500 feet..

$$

CAZ056-058-171300-
/O.CON.KSGX.WW.Y.0006.000000T0000Z-200317T1300Z/
Riverside County Mountains-San Diego County Mountains-
Including the city of Idyllwild-Pine Cove
215 AM PDT Tue Mar 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT EARLY
THIS MORNING ABOVE 5000 FEET...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of up to 3 inches are expected.

* WHERE...Mountain areas above 5000 feet.

* WHEN...Until 6 AM today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

17

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 15, 8:18 PM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 15, 8:18 PM PDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
818 PM PDT Sun Mar 15 2020

.SYNOPSIS...
Cyclonic flow aloft over the West, coupled with onshore flow and
a deep marine layer, will keep the weather cool and somewhat
unsettled much of this week, with periods of rain and mountain snow.
More organized storm systems will move over Southern California
Tuesday through Thursday, and again early next week, with some
moderation in temperatures late this week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery showed most of the cloud cover along the coastal
slopes and foothills this evening. Precipitation had largely ended
for now, but some spotty, light precip could break out again
overnight with the best chance of accumulation along the coastal
slopes where gusty upslope winds are adding lift. Onshore sfc
pressure gradients were running 4-8 MBS (KSAN to the deserts) and SW
winds were 20 MPH with peak gusts around 35 MPH in the wind-prone
mtn areas. Based on MDCRS soundings from around KONT, the moist
layer was in excess of 7K FT deep.

The latest hires models indicate the potential of isolated light
showers again tonight, but most areas should remain dry ahead of a
storm system spinning off the NoCal Coast. The forecast was updated
earlier in the afternoon, and no further updates are planned this
evening.

From previous discussion...

Numerical models continue to be in good agreement through
Thursday with respect to the track and timing of the low pressure
system off the coast of northern CA. The low pressure system is
expected to continue moving southward through Tuesday night with
the upper low pressure center remaining off the coast. On Wed, the
low will begin to move east over northern Baja, becoming an open
wave over northern Mexico/southern AZ by Wed evening.

A shortwave trough rotating around the low center will bring
widespread, organized rainfall and mtn snow, beginning Monday
evening and continuing through Tuesday morning. Current precip
estimates during this time are for: one half to two thirds inch at
low elevations west of the mtns, one to 1.5 inch in the foothills
and mtn slopes. Snow levels will be mostly above 5000 feet,
falling to around 3,500 feet Tuesday morning, and about 3-5
inches of snow could fall above those elevations. Above 7,000
feet, 10 inches or more could accumulate.

On Wed as the low moves east over Baja and the coldest air moves
over SoCal, the bulk of precip will fall to our south and east
while we enjoy a period of relatively mild weather with periods of
scattered showers. However, we will remain in cyclonic flow aloft
with a second low to our north. Although most of the energy has
moved east with the first low, enough moisture and instability
remains to produce periods of showers through Friday. The colder
air will keep snow levels down around 3,500 feet on Wed morning,
after which it gradually goes back up to around 5,000 feet on Fri.
Thunderstorms could develop on Wed, but probabilities are very
low.

This system will also produce periods of strong and gusty
southwest to west winds, mainly in the mtns and adjacent desert
areas. Winds will peak Mon night/Tue morning with wind gusts to 40
mph possible in the favored areas.

Beyond Friday, the forecast remains highly uncertain but current
indications are for mostly fair weather next weekend before
another low pressure system moves in from the northwest late
Sun/Mon morning.

&&

.AVIATION...
152015Z...Coast/Valleys/Mountains...BKN clouds with variable bases
between 2500-5000 ft MSL will continue through Monday evening, with
unrestricted VIS except for mtn slopes obscured by clouds. RA
developing near 00Z Tue, give or take a few hours, at KSNA/KONT.
Precipitation will spread from NW to SE Monday evening, reaching San
Diego County 2-4 hours later. Bases will lower during frontal
passage to around 1000-2500 ft MSL, with periods of VIS 1-4SM
expected during showers at any of the terminals. Expect an increase
in southerly surface winds ahead of the front (near 15Z Mon at
KSNA/KONT, and 18Z at KSAN), with potential gusts to 25 kts for
several hours.

Deserts...SCT-BKN high clouds at/above 15,000 ft at times with
unrestricted visibility through Monday night.

&&

.MARINE...
Wind gusts to 20 knots are possible over the coastal waters Monday
and Wednesday, mainly during the afternoons and evenings. Otherwise,
no hazardous marine conditions are expected.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Monday evening through Tuesday morning
     for Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Mountains.

PZ...NONE.

&&

PUBLIC...10/PG
AVIATION/MARINE...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:20 AM PDTWinter Weather AdvisorySGXRiverside, San Diego28 hr

Nearby

Winter Storm Warnings in California, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.